10 doctors weighed in:

My child has gastroenteritis and diarrhea. Should I give him imodium(r)?

10 doctors weighed in
Dr. Craig Uhl
Pediatrics
3 doctors agree

In brief: No...

The most likely cause of this is a virus and needs to clear out of the GI tract.
The most important thing to do is to keep your child well hydrated. If he is able to drink fluids (don't worry about solid foods at this time), then keep giving him liquids. Also take note of his urine output - if he is not urinating and looks dry, unable to take fluids, then take him to the nearest er for IV fluid.

In brief: No...

The most likely cause of this is a virus and needs to clear out of the GI tract.
The most important thing to do is to keep your child well hydrated. If he is able to drink fluids (don't worry about solid foods at this time), then keep giving him liquids. Also take note of his urine output - if he is not urinating and looks dry, unable to take fluids, then take him to the nearest er for IV fluid.
Dr. Craig Uhl
Dr. Craig Uhl
Thank
Dr. Vivek Huilgol
Internal Medicine - Gastroenterology
2 doctors agree

In brief: No

Most of the anti diarrheal agents prolong the illness.
..Supportive rx is best. Seek advice from your pediatrician or other resource if it persists.

In brief: No

Most of the anti diarrheal agents prolong the illness.
..Supportive rx is best. Seek advice from your pediatrician or other resource if it persists.
Dr. Vivek Huilgol
Dr. Vivek Huilgol
Thank
Dr. Jeremy Adler
Pediatrics - Gastroenterology
1 doctor agrees

In brief: No Imodium (loperamide)

We usually do not recommend Imodium (loperamide) for children with diarrhea.
It decreases stools, but can result in distention of the bowel and severe pain. It may also prolong the duration of the illness. Generally encouraging oral fluids is most important, and watching out for signs of dehydration. Diarrhea from gastroenteritis will resolve spontaneously.

In brief: No Imodium (loperamide)

We usually do not recommend Imodium (loperamide) for children with diarrhea.
It decreases stools, but can result in distention of the bowel and severe pain. It may also prolong the duration of the illness. Generally encouraging oral fluids is most important, and watching out for signs of dehydration. Diarrhea from gastroenteritis will resolve spontaneously.
Dr. Jeremy Adler
Dr. Jeremy Adler
Thank
Dr. Tim Kilkenny
Pediatrics
1 doctor agrees

In brief: No, thank you

While it seems like you need to do something! to slow down the diarrhea, these "anti-diarrheal" drugs are not recommended.
They are less effective than you think and may have harmful side effects.

In brief: No, thank you

While it seems like you need to do something! to slow down the diarrhea, these "anti-diarrheal" drugs are not recommended.
They are less effective than you think and may have harmful side effects.
Dr. Tim Kilkenny
Dr. Tim Kilkenny
Thank
Dr. Ralph Wharton
Psychiatry

In brief: No

The child should have an immediate physical exam and blood tests.

In brief: No

The child should have an immediate physical exam and blood tests.
Dr. Ralph Wharton
Dr. Ralph Wharton
Thank
Get help from a real doctor now
Dr. Steven Seres
Board Certified, Internal Medicine
17 years in practice
497K people helped
Continue
108,000 doctors available
Read more answers from doctors